Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Ritalin Worries

05/22/2010

Question:

Dear Doctor. My life is now being ruined by worry over an incedent that happened to me. Please I beg of you to give me peace of mind so i can move on. After taking my morning dose of Ritalin I got a horrible overstimulated feeling where it actually felt like my mind was moving to fast for my environment. I looked all around the room and didnt know what to do with myself. It felt like a million thoughts shooting though my head and I got all confused and disorientated. It is very hard to explain and I know you going to just ignore me but I have spoken to my psychiatrist and he said this was a classic panic attack. I have been on Ritalin for 21 years and have never had this before. My concern is that this is going to happen each time I take them. I actually cant believe this is happening to me. Have you heard of Ritalin causing such a horrible reaction? Please doctor I need my Ritalin.It really helps me but I just cannot shake this horrible insident. I do not trust doctors or medicine anymore but I cannot even type letter or do assignments without Ritalin. Why did this tragic thing happen to me and I know this reaction will happen again because no tests have been done on long term use of Ritalin on Humans and no drug is fool proof. So I want to end my life I am so unset. Should I go to a rehab for emergency detox? I also get horrible feelings in my head all the time and this seems unfair. What other medication can I take?

Answer:

Since you have a psychiatrist, you should discuss all these concerns with him/her. Your symptoms could indicate several other disorders besides ADHD, including panic disorder, which is essentially the fear of being afraid, and mood disorder, or a physical disorder such as an endocrine problem. It is not unusual for people with ADHD to develop other additional disorders, which might call for different treatment. 

The suicidal thoughts you should definitely take to a psychiatrist or emergency room, or at least call in to a suicide hot line and follow their advice. the National Suicide Prevention Lifeline: 1-800-273-8255 (website: http://www.suicidepreventionlifeline.org/) is free, confidential and staffed by trained counselors who are available 24 hours a day, 7 days a week.

It is possible for stimulants such as Ritalin to cause some anxiety, speeding up, or "wired" feeling. After all, they are called "speed" on the street. However, it seems unlikely for it to happen suddenly after previous good results. Nevertheless, a trial reduction to a lower dose may be informative. Sometimes after taking a dose for a long time, a person may need a lower dose and the same dose amounts to overdose. This is most likely to happen about puberty, and would not usually be so sudden, but it is worth discussing with your psychiatrist. 

Although I don't know of any study for 21 years of stimulant use, an 8-year study with almost 500 patients was published in fall of 2009 in the Journal of the American Academy of Child & Adolescent Psychiatry. That study (the MTA) is now getting 12-year data ready for analysis. The only concern found so far seems to be mild growth slowing. However, this does not mean that there could not be something more rare and serious in an individual. 

If you don't trust the doctor you have now, find one you can trust and get a thorough evaluation of everything you described.

Best wishes.


For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University